Symptoms of Diabetic Shock
Last updated on August 17th, 2016
Diabetic shock is a medical emergency in patients suffering from diabetes mellitus. It occurs when body contains too much insulin decreasing the blood glucose levels (hypoglycemia). It is also called insulin shock, severe hypoglycemia or simply, low blood sugar.
The insulin is a hormone produced by the pancreas. The insulin decreases the blood glucose by moving the glucose into the cells. The endogenous insulin secretion is tightly regulated according to the blood glucose levels so that glucose levels neither increase nor decrease disproportionately. In diabetic individuals, this mechanism is disturbed and blood glucose levels rise. To normalize the increased blood glucose levels, insulin and other oral anti-diabetic medicines are given. In diabetic person, the blood glucose may decrease dramatically and diabetic shock may develop if the person:
- Takes too much insulin or other anti-diabetic medicines by mistake
- Misses the meal completely after taking insulin
- Exercises excessively
- Drinks too much alcohol without eating
Symptoms of Diabetic Shock:
The glucose is the necessary energy fuel for our brain and nervous system. When blood glucose levels decrease in diabetic shock, energy supply to the brain is decreased causing most of the symptoms that may be divided into mild, moderate or severe depending upon the glucose levels. The mild symptoms are as follows:
The patients with low blood sugar sweat profusely, even in cold temperatures. They may develop the tremors and shakiness within their whole body.
These patients also become pale and cold. These are due to the effects of some blood hormones, catecholamine, that are released in response to low blood sugar.
The low blood glucose levels naturally stimulate the hunger center in the brain causing the person to eat. This is the protective body response. The ingestion of food will ultimately raise the blood glucose ameliorating the symptoms.
These patients also feel dizzy and become bed-bound. They may complain of sense of falling when trying to sit or stand.
The low sugar may cause palpitations and sensations of racing heart. These are also due to the effects of catecholamine secretions.
The patients may become irritable, fearful, anxious, feelings of detachment, and in a state of panic thinking that the world is ending and something very bad is about to happen.
The moderate symptoms of diabetic shock are:
As blood glucose levels decrease further, patient becomes confused and disoriented. They may become unaware of their surroundings, the time and the accompanying persons.
Blurring of vision
Some patients may complain of headaches, which often involve the whole head, along with blurring and doubling of vision.
Patients may experience difficulty in talking and may develop slurring of the speech.
The patients are unable to effectively coordinate their movements. They may frequently fall when trying to move and are unable to grasp the things. They may experience head trauma due to fall.
The severe symptoms of diabetic shock are:
Fainting and unconsciousness
The patients with diabetic shock may become unconscious and faint. The persistent hypoglycemia may cause irreversible brain damage.
These patients may develop seizures, usually of tonic-clonic type in which the patient’s body becomes stiff followed by repetitive jerking movements of whole body. During the seizures, patient may bite the tongue causing bleeding or pass the urine involuntarily.
Patients may go into a state of completely coma, in which they do not respond to any type of pain or verbal stimulus. If glucose is given to these patients, the respond dramatically becoming conscious within seconds to minutes.
Finally, the affected person may die if hypoglycemia is severe, undiagnosed and not treated promptly.
The low blood glucose levels (hypoglycemia) can also occur overnight when dinner is missed and in cases of nighttime insulin overdose. In this condition the symptoms often include:
Nightmares: Patient may cry and scream in their sleep calling for help.
Wet clothes: The patients may damp their pajamas and bed-sheets resulting from excessive uncontrollable sweating.
Waking tired: Patient may feel excessively tired and confused on waking. They may also be irritable and have body-shakiness and tremors.
If you have experienced mild symptoms, you must ingest sweet foods immediately and contact your healthcare provider, who may change the dosage of your medicines. Check your blood glucose levels on portable glucometers. Please do not miss the meal after taking insulin.
If someone close to you has moderate or severe symptoms, call 911 immediately or rush the patient to a nearby emergency department. It should be remembered that the diabetic shock is a medical emergency. Its symptoms may be frightening and should be recognized early because severe hypoglycemia can lead to seizures, diabetic coma, irreversible brain damage, and even death, if left untreated.
- McPhee, S.J., & Papadakis, M.A. Current Medical Diagnosis and Treatment 2016. Lange McGraw Hill. pp 1232-1237.
- Walker, B.R., Colledge, N.R., Ralston, S.H., & Penman, I.D. Davidsons Principles and Practice of Medicine. 22nd edition. Elsevier. pp 814-816.
- Longo, D., Fauci, A., Kasper, D., & Hauser, S. Harrison’s Principles of Internal Medicine 18th edition. McGraw-Hill Professional. pp 3003-3006.